Home' Australian Pharmacist : Australian Pharmacist January 2017 Contents Australian Pharmacist January 2017 I ©Pharmaceutical Society of Australia Ltd.
CONTINUING PROFESSIONAL DEVELOPMENT
1. Which of the following symptoms may
be part of the clinical presentation of
a) Confusion, ataxia, agitation.
b) Hallucinations, tachycardia.
c) Rigidity, muscle spasm.
d) All of the above.
2. Which medical condition listed below
is NOT associated with being a possible
cause of delirium?
a) Urinary tract infection.
c) Fractured ankle.
3. Which of the following statements is
a) Tramadol and citalopram have the
potential to cause serotonin syndrome
when taken alone.
b) Tramadol and citalopram in combination
can cause serotonin syndrome.
c) Serotonin syndrome occurs only through
increased serotonin synthesis.
d) Serotonin syndrome is caused by an
accumulation of serotonin in the central
and peripheral nervous systems.
4. The general practitioner (GP) has
decided to discontinue citalopram
while continuing with tramadol for
managing a patient’s pain. Which of
the following therapies would be MOST
appropriate for management of the
patient’s depression and anxiety?
a) Replace citalopram with paroxetine.
b) Refer the patient to a psychologist.
c) Replace citalopram with escitalopram.
d) Replace citalopram with sertraline.
The management of pain for each patient will differ. The complex medicine
regimens that are often required to manage pain can lead to adverse
reactions and interactions such as serotonin syndrome. Patients with
chronic pain often visit multiple prescribers, who may be unaware of the
medicines prescribed by others or the potential for interactions that could
occur. The patient often has a false sense of security that every person
involved in prescribing their medicines and managing their pain has access
to their complete medicine regimen, including past notes of suspected drug
interactions or adverse reactions.
Serotonin syndrome does not occur for all patients taking combinations of
serotonergic medicines, but there is a potential for the interaction. There
is a possibility of the interaction not being considered, as the symptoms
could be mistaken for other medical conditions. Similar symptoms may
also occur in patients taking high doses of certain opioids or high doses of
antidepressants independently of each other.
Patients displaying symptoms that could be related to serotonin syndrome
need to be referred to their GP for evaluation. Management of serotonin
syndrome requires the following steps6:
Remove the offending medicine.
Provide supportive care until the accumulated medicine is removed from
Trial serotonin antagonists (e.g. cyproheptadine) to alleviate symptoms.
Treat the medical condition with therapy that will not raise serotonin
Anna returns to the pharmacy in 2 weeks and asks
for a Home Medicines Review the following month at
the GP’s request. He has changed her medicines and
asked that she takes the new medicine regimen for
4 weeks before the review is undertaken.
Anna has contacted the rehabilitation hospital and
enrolled in their outpatient pain management classes
under the direction of the occupational therapist and
rehabilitation specialist. The GP and the rehabilitation
physician have agreed to trial meloxicam 15 mg daily
until the pain has eased. Tramadol has been ceased and
paracetamol SR is to continue. Anna’s GP has agreed to
trial high-dose magnesium.
Anna has had one session with the psychologist in
the pain clinic and she is keen to try the program that
he has outlined for the management of her pain. She
is hopeful that upon completion of the program he
has outlined, she may be able to reduce her dose of
Anna and her husband have started a low-impact
walking program with a group recommended by the
rehabilitation clinic and she is feeling much more like
her old self. She is enjoying walking with this group
and feels that the session improves her mood as well
as her tolerance of her arthritis pain.
She has visited
the podiatrist, who has made her an orthotic and
recommended a walking shoe for her. He has also
shown her exercises for her calf muscles, and she stated
that she no longer has pain in her toes and calves.
KEY LEARNING POINTS
Each question has only one correct answer.
1. Alagiakrishnan K. Delirium. Medscape. 2016. At: http://
2. Health in Aging. Delirium - causes and symptoms. 2014.
3. Mayo clinic. Serotonin syndrome. 2015. At: www.mayoclinic.org/
4. Medline Plus. Serotonin syndrome. 2014. At: www.medlineplus.
5. Takeshita J, Litzinger MH. Serotonin syndrome associated with
tramadol. Prim Care Companion J Clin Psychiatry 2009;11(5):273.
6. Sansone RA, Lori A. Tramadol: seizures, serotonin syndrome,
and coadministered antidepressants. Psychiatry (Edgmont)
7. NSW Therapeutic Advisory Group Inc. Preventing and managing
problems with opioid prescribing for chronic non-cancer pain.
8. Oates L. The evidence: omega-3 and -6 fatty acids, and turmeric.
Australian Pharmacist 2016;35(10):50–3 .
9. Mott J. Post operative pain – methods, challenges and the role
of the pharmacist. SHPA Branch On Line CPD 09032016; 2016.
10. Votrubec M, Thong I. Neuropathic pain - a management update.
Aust Fam Physician. 2013; 42(3):92-7 .
11. eTG complete. Melbourne: Therapeutic Guidelines; 2016.
Links Archive Australian Pharmacist December2016 Navigation Previous Page Next Page